Attorneys

More people are making medication errors at home

A look at how at-home medication errors have more than doubled and why children are especially at risk.

The number of mistakes people are making when they take their medication at home is growing at an alarming rate. According to the Washington Post, the number of at-home medication errors that were considered serious more than doubled between 2000 and 2012. Taking the wrong dosage amount was the most commonly cited medication error. Children were most affected by the increase and safety experts say that better labelling and clearer instructions could help reduce the number of at-home medication errors.

Medication errors increase

At-home medication errors are an under-studied aspect of overall medication errors, since they represent a small fraction of the millions of medication errors that occur every year. This recent study, however, could change that. It looked at medication errors that occurred outside of a healthcare facility and which resulted in a call to a poison control center. The researchers analyzed data from between 2000 and 2012.

The results of that study showed that at-home medication errors soared from 3,065 in 2000 to 6,855 in 2012. The rate of such errors also doubled, from 1 out of every 100,000 Americans in 2000 to 2 out of every 100,000 in 2012. During the 13-year period that was studied there were more than 67,000 calls made in regard to an at-home medication error and about 400 individuals died during that same period because of those errors.

Children the worst affected

Children are at the greatest risk of taking or being given an incorrect drug or dose. As Reuters points out, a separate study found that 84 percent of parents make at least one error when giving their children medication, with 30 percent making a significant error. Such errors are commonly caused by the way products are labelled or a lack of clarity with the dosing instructions.

For example, that study found that parents were more likely to make a mistake if dosing instructions were given only in text rather than with an accompanying pictogram. Additionally, if the measuring tool provided gave units in both milliliters and teaspoons then that was also more likely to lead to confusion and errors. That sort of confusion can cause serious consequences since confusing teaspoons with milliliters can lead to a dosage that is five times higher than recommended.

Medical malpractice

Medication errors can happen for a variety of reasons, such as unclear packaging or a mistake that was made by a pharmacist when filling out a prescription. While many medication errors can be recovered from, others can cause long-term injury and, in some cases, even death. Anybody who has been hurt because of a possible medication error should contact a medical malpractice attorney for help. An experienced attorney can look over the facts of the case and advise clients about whether they may be able to pursue compensation as a result of their ordeal.